Texas, 2008

Hail and Damaging Winds in Texas, June 16, 2008

June 16, 2008 · NWS LUB · 10 events in 5 counties and zones

An active round of severe thunderstorms produced hail up to the size of golf balls and damaging winds to areas of the west Texas Rolling Plains during the late afternoon and evening hours of the 16th. Thunderstorms tracked southeastward from the Caprock Canyons area of the extreme southeastern panhandle, to the southern Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An active round of severe thunderstorms produced hail up to the size of golf balls and damaging winds to areas of the west Texas Rolling Plains during the late afternoon and evening hours of the 16th. Thunderstorms tracked southeastward from the Caprock Canyons area of the extreme southeastern panhandle, to the southern Rolling Plains. A number of storms resulted in hail.

The most significant damage occurred in the Aspermont vicinity (Stonewall County). For the second time in just two weeks, severe thunderstorms resulted in significant wind damage in that community. A number of homes and structures were severely damaged. Although damages were estimated near $250,000 in Aspermont, no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT MON JUN 16 2008

.SHORT TERM...
20Z SFC ANALYSIS SHOWS A LOW BETWEEN KAMA AND TULIA...A TROUGH
EXTENDING SSWWD FROM THE LOW TOWARD OLTON TO DENVER CITY WHILE
ANOTHER BOUNDARY EXTENDED FROM THE LOW ESEWD TOWARD CHILDRESS. A
MORE SIGNIFICANT BAROCLINIC BOUNDARY WAS LOCATED FROM THE NRN TEXAS
PANHANDLE SEWD INTO WRN OKLAHOMA. ALSO OF NOTE IS UPSLOPE FLOW ONTO
THE MOUNTAINS OF CNTL AND NRN NM. TEMPERATURES NEAR 100F ACROSS THE
SRN HALF OF THE FCST AREA COMBINED WITH SFC DEW POINTS IN THE 40S
AND 50S RESULTING IN LIFTED INDICIES PUSHING -7. GIVEN THE
BOUNDARIES ACROSS THE AREA AND THE UPSLOPE FLOW AND WNW FLOW ALOFT
THERE A SEVERAL OPPORTUNITIES FOR CONVECTIVE INITIATION THIS AFTN.
MODELS SUGGEST THE BAROCLINIC BOUNDARY ACROSS THE ERN PANHANDLE AND
WRN OKLA WILL BE THE MAIN FOCUS...BUT COULD SEE ISOLATED TO
SCATTERED CONVECTION ALONG THE TWO BOUNDARIES IN THE FCST AREA LATE
THIS AFTN/EARLY EVENING. LATER THIS EVENING INTO THE OVERNIGHT
POTENTIAL EXISTS WITH CONVECTION OFF THE MOUNTAINS OR SOME OF THE
ERN PANHANDLE ACTIVITY GETTING INTO THE NERN ZONES. NOT EXCITED
ABOUT WIDESPREAD ACTIVITY TONIGHT...BUT POSSIBILITY EXITS. INERITED
20 TO 40 PCT POPS LOOK FINE WITH SOME ADJUSTMENT TO PREFERRED AREAS.

INVERTED-V THAT SHOWED UP ON 12Z SOUNDINGS SUGGEST THAT WIND WILL
ONCE AGAIN BE THE MAIN SEVERE WEATHER THREAT WITH HAIL SECONDARY AND
TORNADO POTENTIAL EXTREMELY LIMITED. WILL MENTION SEVERE POTENTIAL
IN GRIDS/ZONES.

MAY HAVE A RESIDUAL BOUNDARY IN THE FCST AREA AGAIN
TUESDAY...ESPECIALLY IF ORGANIZED CONVECTION CAN DEVELOP OVER THE
ERN PANHANDLE AND WRN OKLA WHILE MODELS SUGGEST MOUNTAINS AND HIGH
TERRAIN TO THE NW WILL BE FAVORED. BOUNDARY POTENTIAL WILL JUSTIFY
CONTINUING THE SLIGHT CHC ATTM. TEMPS WARM ONCE AGAIN. GUIDANCE
SEEMS A BIT COOL GIVEN NO SIG CHANGE IN OVERALL PATTERN. WILL RUN
TOWARD HIGHER FWC NUMBERS.

.LONG TERM...
NORTHWEST FLOW WILL CONTINUE TO PRODUCE A CHANCE OF MOSTLY
NIGHTTIME THUNDERSTORMS THROUGHOUT THE WEEK. CURRENTLY BELIEVE THAT
THE HIGHEST RAIN CHANCES MY BE TUESDAY AND WEDNESDAY NIGHTS...WITH
LESSER CHANCES THURSDAY AND FRIDAY...BUT CHANCES ON ANY PARTICULAR
DAY ARE OFTEN TIED TO CONVECTIVE BOUNDARIES FROM PRECEDING
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  96  63  91  64 /  20  20  50  10  30
TULIA         65  92  65  90  66 /  30  20  50  10  30
PLAINVIEW     65  94  65  91  67 /  30  20  50  10  30
LEVELLAND     65  99  67  94  67 /  30  20  40  10  20
LUBBOCK       67  97  69  94  69 /  30  20  40  10  20
DENVER CITY   67  99  67  96  68 /  30  20  30  10  20
BROWNFIELD    66  99  68  95  68 /  30  20  40  10  20
CHILDRESS     70  92  71  93  70 /  40  20  50  10  30
SPUR          68  97  68  95  70 /  30  20  40  20  20
ASPERMONT     69  96  71  96  71 /  30  20  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/04

In the hours before

Special weather statement, Jun 16, 4:36 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
536 PM CDT MON JUN 16 2008

TXZ024-025-162315-
BRISCOE TX-HALL TX-
536 PM CDT MON JUN 16 2008

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRISCOE COUNTY...OR ABOUT 16 MILES NORTHEAST
OF SILVERTON...MOVING SOUTHEAST AT 5 MPH. THIS STORM IS MOVING VERY
SLOWLY BUT MAY REACH WESTERN HALL COUNTY BY 6 PM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 16, 5:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT MON JUN 16 2008

TXZ036-042-162345-
CROSBY TX-GARZA TX-
614 PM CDT MON JUN 16 2008

...STRONG THUNDERSTORMS ACROSS GARZA AND CROSBY COUNTIES...

AT 611 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF CAPROCK...OR ABOUT 15 MILES
SOUTHWEST OF CROSBYTON. ANOTHER STRONG STORM WAS LOCATED 8 MILES
NORTHEAST OF POST. BOTH THESE STORMS ARE MOVING SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 16, 5:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT MON JUN 16 2008

TXZ036-042-043-170030-
CROSBY TX-KENT TX-GARZA TX-
650 PM CDT MON JUN 16 2008

...STRONG THUNDERSTORM MOVING ACROSS GARZA AND SOUTHERN CROSBY
COUNTIES...

AT 645 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF KALGARY...OR ABOUT 15 MILES
NORTHEAST OF POST...MOVING SOUTHEAST AT 15 MPH. THIS STORM MAY MOVE
INTO KENT COUNTY BY 730 PM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The Lubbock radar (KLBB), 102 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Motley

When
June 16, 5:55 PM CST
Where
Motley County, 2 mi E of Flomot
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -100.945

The public reported quarter size hail just east of Flomot at the intersection of Farm to Market Roads 97 and 2009.

Hail, Briscoe

When
June 16, 6:20 PM CST to 6:25 PM CST
Where
Briscoe County, Quitaque to 4 mi E of Quitaque
Measured
1.75 in hail
Reported by
Public
Coordinates
34.370, -101.050

Multiple reports of quarter to golf ball size hail were received from Quitaque and areas near the Valley ISD campus along Texas Highway 86 east of Quitaque. No damage was reported.

Hail, Motley

When
June 16, 6:50 PM CST
Where
Motley County, 2 mi E of Flomot
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -100.945

A second severe storm impacted the Flomot vicinity, and quarter size hail fell at the intersection of Farm to Market Roads 97 and 2007 twice in a one hour period. No damage was reported.

Hail, Motley

When
June 16, 6:50 PM CST
Where
Motley County, 5 mi WSW of Matador to 2 mi WSW of Matador
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.992, -100.901

The Matador Fire Department reported dime to nickel size hail along a swath of U.S. Highway 62/70 southwest of Matador.

Thunderstorm Wind, Motley

When
June 16, 7:30 PM CST
Where
Motley County, 8.5 mi SE of Flomot
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
34.133, -100.875

Local newspapers reported that utility poles were downed by thunderstorm winds near the Whiteflat community, along Texas Highway 70 north of Matador. Power outages impacted the surrounding area until 03:00 CST on the 17th.

Hail, Motley

When
June 16, 7:40 PM CST to 7:45 PM CST
Where
Motley County, Matador
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.020, -100.820

The Matador Fire Department reported that hail up the size of quarters covered the ground in Matador. No damage was reported.

Thunderstorm Wind, Dickens

When
June 16, 7:43 PM CST to 9:35 PM CST
Where
Dickens County, 4 mi E of Afton to 1 mi W of Spur
Measured
52 kt (60 mph) measured gust
Property damage
$60,000
Reported by
Mesonet
Coordinates
33.750, -100.730

An intermittent swath of damaging winds, at times combined with large hail, accompanied a complex of thunderstorms from near Afton to Spur. A barn was destroyed near Patton Springs School east of Afton, where the public estimated gusts up to 60 mph at 19:43 CST. Downed utility lines resulted in electrical outages near that community.

The Texas Tech University West Texas Mesonet additionally recorded a 60 mph thunderstorm wind gust at 20:35 CST near Spur. Minor damage was reported at the Spur Fire Station where a power line was blown down and several antennas were damaged. In addition, some shingles were reportedly blown off of homes in Spur. No injuries were reported.

Hail, Dickens

When
June 16, 8:00 PM CST
Where
Dickens County, Afton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.750, -100.800

Local fire department officials reported wind-blown nickel size hail in Afton. No damages were reported.

Thunderstorm Wind, Kent

When
June 16, 9:16 PM CST
Where
Kent County, Jayton
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
33.250, -100.580

A National Weather Service cooperative observer and local fire department officials reported that severe thunderstorm winds caused roof damage to at least two light weight structures in Jayton around 21:15 CST on the 16th. Tin that was blown off of one roof was reportedly wrapped around a tree. No injuries were reported.

Thunderstorm Wind, Stonewall

When
June 16, 9:35 PM CST to 9:45 PM CST
Where
Stonewall County, 1 mi S of Aspermont to 3 mi NE of Aspermont
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.136, -100.230

A severe thunderstorm produced damaging winds in the Aspermont vicinity shortly after 21:30 CST on the 16th. This was the second storm to cause damage in and around Aspermont in as many weeks, following a previously damaging storm which struck on the 5th.

The Texas Tech University West Texas Mesonet site just northeast of the city recorded gusts of 63 mph and 66 mph between 21:35 CST and 21:45 CST. Reports from local newspapers and the Aspermont Fire Department indicated that several structures, including at least one home, received significant roof damage. Several additional light weight structures were destroyed, and damage to utility poles and trees was widespread. The magnitude of structural damage within the city suggest that winds may have approached 80 mph. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106948, 106949, 106950, 106951, 106957, 106956, 106952, 106953, 106954, 106955.